Pneumonia in IV Drug Abuser - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Lungs Pneumonia in IV Drug Abuser

A 24-year-old man with a history of intravenous drug abuse experiences a sudden onset of fever accompanied by chest pain when he breathes. A chest radiograph shows the presence of numerous small opacities that have black centers and are distributed throughout the upper and lower lobes of both lungs. A Gram stain of aspirated material would most likely show the predominance of:

a) acid-fast bacilli with a monocytic infiltrate.
b) gram-positive cocci in clusters with an acute inflammatory infiltrate.
c) gram-positive filamentous rods with a monocytic infiltrate.
d) gram-positive lancet-shaped diplococci with an acute inflammatory infiltrate.
e) monocytic infiltrate with no visible bacteria.
Reply With Quote Quick reply to this message



  #2  
Old 07-22-2012
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 224
Threads: 12
Thanked 90 Times in 57 Posts
Reputation: 100
Embarrassed

according to uworld. MCC of IVDA pneumo. is Staph. aureus and 2nd is pseudo.

so answer B
Reply With Quote Quick reply to this message
The above post was thanked by:
anomali (07-23-2012)
  #3  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 791
Threads: 76
Thanked 673 Times in 317 Posts
Reputation: 691
Default

I choose C....seems like Nocardia---> necrotizing pneumonia
Reply With Quote Quick reply to this message
 
  #4  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 791
Threads: 76
Thanked 673 Times in 317 Posts
Reputation: 691
Default

my bad....looked into uworld into and yes its staph. but black centers confused me??????
Reply With Quote Quick reply to this message
The above post was thanked by:
aj23 (07-22-2012)
  #5  
Old 07-22-2012
curiousmind's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 82
Threads: 5
Thanked 21 Times in 15 Posts
Reputation: 31
Default

staph aureus causes multiple lung abscesses, cavitation and air fluid levels on cxr.
Reply With Quote Quick reply to this message
  #6  
Old 07-22-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

The answer is B
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #7  
Old 07-22-2012
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 224
Threads: 12
Thanked 90 Times in 57 Posts
Reputation: 100
Embarrassed

ANOMALIE i have sent you a message check inbox
Reply With Quote Quick reply to this message
  #8  
Old 07-23-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Default correct answer :)

Correct answer is b) gram-positive cocci in clusters with an acute inflammatory infiltrate.

In most patients, pneumonia is acquired via oropharyngeal aspiration of organisms. In intravenous drug abusers, pneumonia is most commonly acquired via hematogenous spread of Staphylococcus aureus, and the x-ray finding of opacities with black centers is indicative of the cavitary type of lesions that result. Based on the patient’s history and x-ray findings, the Gram stain would be expected to show a predominance of gram-positive cocci in clusters.
Reply With Quote Quick reply to this message
The above post was thanked by:
anomali (07-23-2012), venky2600 (07-29-2012)



Reply

Tags
Microbiology-, Pathology-, Respiratory-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Pneumonia Q3? m82_ghasemi USMLE Step 1 Forum 5 10-21-2011 09:27 PM
Pneumonia Q2? m82_ghasemi USMLE Step 1 Forum 4 10-18-2011 12:23 PM
Drug abuser planning to quit Hope2Pass USMLE Step 1 Forum 4 08-17-2011 10:25 PM
Heroin abuser, anti-TB drugs and withdrawal symptoms bebix USMLE Step 1 Forum 10 06-22-2011 11:24 AM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)